Alert archive / Missouri / Dense Fog Advisories in 2021

Dense Fog Advisory 7, NWS St. Louis, MO

September 25, 202115 counties in Missouri; 8 counties in Illinois

NWS St. Louis, MO issued this dense fog advisory at Sep 25, 2021, 5:06 AM CDT for 15 counties in Missouri; 8 counties in Illinois. It was in force for 4 hr.

The area

The counties it named.

The facts

Issued
Sep 25, 2021, 5:06 AM CDT (10:06 UTC)
Expired
Sep 25, 2021, 9:00 AM CDT
In force
4 hr
Issued by
NWS St. Louis, MO
All 23 counties

Adams County, IL, Brown County, IL, Calhoun County, IL, Greene County, IL, Jersey County, IL, Macoupin County, IL, Montgomery County, IL, Pike County, IL, Audrain County, MO, Boone County, MO, Callaway County, MO, Cole County, MO, Knox County, MO, Lewis County, MO, Lincoln County, MO, Marion County, MO, Moniteau County, MO, Monroe County, MO, Montgomery County, MO, Pike County, MO, Ralls County, MO, Shelby County, MO, Warren County, MO

The radar

The St Louis radar (KLSX), 90 km from the middle of the area, began a volume at 10:07 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Lincoln, IL (KILX), launched 00:00Z, 10.1 hours before the alert went out and 250 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 00:00Z on 2021-09-25Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 00:00Z on 2021-09-25The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 222 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2240 m above ground
0-6 km bulk shear
34 kt
0-1 km storm-relative helicity
222 m²/s²
0-3 km storm-relative helicity
266 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

289 
WWUS73 KLSX 251006
NPWLSX

URGENT - WEATHER MESSAGE
National Weather Service Saint Louis MO
506 AM CDT Sat Sep 25 2021

ILZ058>060-095>099-MOZ018-019-026-027-034>036-041-042-047-048-
050>052-060-251400-
/O.NEW.KLSX.FG.Y.0007.210925T1006Z-210925T1400Z/
Adams IL-Audrain MO-Boone MO-Brown IL-Calhoun IL-Callaway MO-
Cole MO-Greene IL-Jersey IL-Knox MO-Lewis MO-Lincoln MO-
Macoupin IL-Marion MO-Moniteau MO-Monroe MO-Montgomery IL-
Montgomery MO-Pike IL-Pike MO-Ralls MO-Shelby MO-Warren MO-
Including the cities of Bowling Green, Columbia, Fulton, 
Hannibal, Jefferson City, Litchfield, Mexico, Mount Sterling, 
Pittsfield, and Quincy
506 AM CDT Sat Sep 25 2021

...DENSE FOG ADVISORY IN EFFECT UNTIL 9 AM CDT THIS MORNING...

* WHAT...Visibility 1/4 mile or less in dense fog.

* WHERE...Portions of central, east central and northeast 
  Missouri and south central, southwest and west central 
  Illinois.

* WHEN...Until 9 AM CDT this morning.

* IMPACTS...Hazardous driving conditions due to low visibility.

* ADDITIONAL DETAILS...Expect rapidly changing visibility
  conditions.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If driving, slow down, use your headlights, and leave plenty of
distance ahead of you.

&&

$$

Carney
1 follow-up statement
861 
WWUS73 KLSX 251408
NPWLSX

URGENT - WEATHER MESSAGE
National Weather Service St Louis MO
908 AM CDT Sat Sep 25 2021

ILZ058>060-095>099-MOZ018-019-026-027-034>036-041-042-047-048-
050>052-060-251515-
/O.EXP.KLSX.FG.Y.0007.000000T0000Z-210925T1400Z/
Greene IL-Macoupin IL-Montgomery IL-Adams IL-Brown IL-Pike IL-
Calhoun IL-Jersey IL-Knox MO-Lewis MO-Shelby MO-Marion MO-Monroe
MO-Ralls MO-Pike MO-Boone MO-Audrain MO-Moniteau MO-Cole MO-
Callaway MO-Montgomery MO-Lincoln MO-Warren MO-
Including the cities of Mount Sterling, Columbia, Quincy,
Pittsfield, Mexico, Litchfield, Bowling Green, Jefferson City,
Hannibal, and Fulton
908 AM CDT Sat Sep 25 2021

...DENSE FOG ADVISORY HAS EXPIRED...

The threat has ended as visibilities continue to gradually improve 
as the fog slowly dissipates this morning.

$$

GKS

What forecasters said that day

The local office's own words before this dense fog advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS St. Louis, MO wrote its last area forecast discussion before this dense fog advisory went out at Sep 25, 3:38 AM CDT, 1 hour 28 minutes earlier.

Area forecast discussion, Sep 25, 3:38 AM CDT, 1 hour 28 minutes before
Area Forecast Discussion
National Weather Service Saint Louis MO
338 AM CDT Sat Sep 25 2021

.SHORT TERM...  (Through Late Tonight)
Issued at 338 AM CDT Sat Sep 25 2021

A cold front is moving southeast through the forecast area this
morning.  Showers just ahead of the front over southwest and south
central Illinois will continue moving east southeast, and should be
out of the area before sunrise.  Also monitoring an area of fog over
northeast Missouri and west central Illinois behind the front.
Satellite imagery is hinting that the densest fog is along and near
the Mississippi River, though it is expanding to the southeast, and
there may be a need for an advisory if this expansion continues. Fog
should dissipate after sunrise, and the remainder of the day is
expected to be mostly sunny.  A cool high pressure system will build
across Missouri and Illinois today, bringing temperatures back into
the low to mid 70s.  The high will continue building east-southeast
tonight providing light and variable wind and a clear sky.  These
conditions are excellent for radiational cooling, and lows tonight
should drop into the upper 40s to low 50s.

Carney

.LONG TERM...  (Sunday through Friday)
Issued at 338 AM CDT Sat Sep 25 2021

By Sunday, a broad upper level ridge will steadily move eastward
and into the central US and Mississippi Valley. Meanwhile, a
tightening pressure gradient will also bring the return of breezy
southwesterly surface winds, which will persist through Tuesday. As
a result, a distinct warming trend is expected on these days, with
temperatures expected to peak Monday and Tuesday. The combination of
significant 850 mb temperature anomalies and narrow ensemble spreads
support a high confidence forecast of well above normal temperatures
during this period, perhaps approaching all time record highs Monday
and Tuesday. Meanwhile, precipitation chances will be near zero
Sunday through Tuesday, along with relatively little cloud cover.

By Wednesday, the upper ridge is expected to amplify, but also
gradually move to the east. As this occurs, the upper flow regime is
expected to become more southwesterly, and this may open the door
for shortwaves originating in the southern rockies to at least
approach the area over the latter half of the week. However,
significant ensemble spread remains during this period, leading to
below average forecast confidence. Overall, precipitation chances
increase slightly Wednesday onward, although much better chances
will exist farther to the west across the central plains.

Carney

&&

.AVIATION...  (For the 06z TAFs through 06z Saturday Night)
Issued at 1052 PM CDT Fri Sep 24 2021

Confidence remains high that VFR flight conditions will exist at all
local terminals through the forecast period. A cold front is
currently moving through Missouri and Illinois, and is now south of
KUIN, KCOU, and KJEF. The narrow band of post-front showers is
making its way through the vicinity of these three terminals. So far,
even the heaviest cores that have been sampled did not produce sub-
VFR visibilities, and this trend is expected to continue. Over the
next few hours, the front will move over the KSUS, KSTL, and KCPS
terminals. Winds in turn will shift to out of the west/northwest,
and the band of showers will also pass over these terminals. Again,
confidence is high that visibilities will remain VFR. As the front
and showers progress southeastward away from all local terminals
during the early morning hours, the mid-level clouds are expected to
clear from west to east. Model guidance has been bouncing back and
forth on fog development in the vicinity of KCOU and KJEF right
around sunrise Saturday morning, but confidence is currently high
that these terminals will remain fog-free.

Elmore

&&

.PRELIMINARY POINT TEMPS/POPS...
Saint Louis     76  57  84  67 /   0   0   0   0
Quincy          72  52  83  66 /   0   0   0   0
Columbia        75  52  87  66 /   0   0   0   0
Jefferson City  75  50  87  66 /   0   0   0   0
Salem           73  50  80  61 /   0   0   0   0
Farmington      73  50  82  61 /   0   0   0   0

&&

.LSX WATCHES/WARNINGS/ADVISORIES...
MO...None.
IL...None.
&&

WFO LSX
Hazardous weather outlook, Sep 25, 3:54 AM CDT, 1 hour 12 minutes before
Hazardous Weather Outlook
National Weather Service Saint Louis MO
354 AM CDT Sat Sep 25 2021

ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027-
034>036-041-042-047>052-059>065-072>075-084-085-099-260900-
Adams IL-Audrain MO-Bond IL-Boone MO-Brown IL-Calhoun IL-Callaway MO-
Clinton IL-Cole MO-Crawford MO-Fayette IL-Franklin MO-Gasconade MO-
Greene IL-Iron MO-Jefferson MO-Jersey IL-Knox MO-Lewis MO-Lincoln MO-
Macoupin IL-Madison IL-Madison MO-Marion IL-Marion MO-Moniteau MO-
Monroe IL-Monroe MO-Montgomery IL-Montgomery MO-Osage MO-Pike IL-
Pike MO-Ralls MO-Randolph IL-Reynolds MO-Saint Charles MO-
Saint Clair-Saint Francois MO-Saint Louis City MO-Saint Louis MO-
Sainte Genevieve MO-Shelby MO-Warren MO-Washington IL-Washington MO-
354 AM CDT Sat Sep 25 2021

This Hazardous Weather Outlook is for portions of eastern and
central Missouri as well as west central and southwest Illinois.

.DAY ONE...Today and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated through tonight.

Carney

Nearby

Dense Fog Advisories in Missouri, 2021Dense Fog Advisories in Illinois, 2021Every dense fog advisory in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.